Dermatologic Manifestations of Eosinophilia-Myalgia Syndrome

Updated: Jun 09, 2016
  • Author: Robert A Schwartz, MD, MPH; Chief Editor: William D James, MD  more...
  • Print
Overview

Background

Eosinophilia-myalgia syndrome (EMS) was first recognized in 1989 in New Mexico in 3 patients who had an illness with a unique array of symptoms, including peripheral blood eosinophilia and severe myalgias. All 3 patients had ingested sleeping aids containing L-tryptophan. In the ensuing weeks, a nationwide epidemic of EMS became apparent; this epidemic was correlated with the use of over-the-counter compounds containing L-tryptophan. In response, the US Food and Drug Administration ordered a recall of all single-entity products containing L-tryptophan.

In 1989, the Centers for Disease Control and Prevention (CDC) issued the following case definition for EMS: (1) a peripheral eosinophil count of at least 1.0 X 109 cells/L, (2) a generalized myalgia at some point during the illness that is severe enough to affect the patient's ability to perform his or her usual daily activities, and (3) no evidence of infection or neoplasm that could explain either the eosinophilia or the myalgia.

EMS may be related to the toxic oil syndrome in Spain. They are linked by a common toxic metabolite (4-aminophenol) and may be further associated by the concomitant release of potentially hazardous carbonyl species. [1]

The US Food and Drug Administration banned the sale of L-tryptophan, resulting EMS declining rapidly. [2] This ban was lifted in 2005. A new case was described in 2011. Although the daily nutritional requirement for L-tryptophan is only 5 mg/kg, many people continue to ingest much more, often to improve mood or sleep. [3]

Also see the Medscape article Eosinophilia-Myalgia Syndrome.

Next:

Pathophysiology

Eosinophilia-myalgia syndrome (EMS) is an illness characterized by pruritus, cutaneous lesions, edema, sclerodermoid changes, and joint pain, in addition to dramatic myalgia and eosinophilia. In the early phase of the disease, most patients have muscle aches; cough; dyspnea; macules, papules, or urticarial skin lesions; intense pruritus; constitutional symptoms, such as fatigue, fever, and weight loss; and persistent, incapacitating myalgias. This phase lasts weeks to months and is followed by a chronic phase characterized by sclerodermoid skin changes, neuropathy, neurocognitive deficits, continued myalgia, and muscle cramps. Other less common chronic manifestations involve the pulmonary, cardiac, and gastrointestinal systems.

The exact cause of EMS remains unknown; however, its histopathologic pattern is well described. The most prominent pathogenic feature of the disease is the widespread inflammatory reaction. Besides the marked eosinophilia, a considerable accumulation of inflammatory mediators is present in the tissues; these mediators include cytokines, lymphocytes, mononuclear cells, and eosinophils. This cell-mediated immune response is ultimately responsible for the widespread tissue injury, in addition to the fibrosis of the skin and the connective tissue that pervades muscles, nerves, and other organs. In fact, examination of muscle biopsy specimens reveals a dramatic inflammatory infiltrate that is predominantly composed of mononuclear cells and activated T cells.

Cytokines are implicated in several aspects of the disease. Three cytokines, granulocyte-macrophage colony-stimulating factor (GM-CSF), interleukin 3 (IL-3), and interleukin 5 (IL-5) have been shown to promote the growth and the maturation of eosinophils and to induce the conversion of normal eosinophils to hypodense eosinophils. Hypodense eosinophils are activated cells with increased survival and an increased capacity for cytotoxicity, and their release of inflammatory mediators, such as leukotrienes, is increased. In particular, IL-5 activity is shown to be elevated in sera from patients with EMS. Therefore, in EMS, IL-5 may play a substantial role in the growth and the stimulation of eosinophils and in their conversion to the hypodense, cytotoxic form.

The exact role of the eosinophils in the pathogenesis of EMS is uncertain, but products of the activated eosinophils, particularly the toxic granule proteins (ie, major basic protein, eosinophil-derived neurotoxin), are implicated in tissue injury. The serum and urine levels of both major basic protein and eosinophil-derived neurotoxin are dramatically increased in patients with EMS; these findings are evidence of continuous eosinophil degranulation. Also, eosinophils themselves, along with major basic protein, probably contribute to the debilitating fibrosis in EMS because they stimulate fibroblast-activating agonists, such as transforming growth factor-beta (TGF-b).

TGF-b is a powerful inducer of collagen synthesis and is implicated in the pathogenesis of several fibrotic conditions, including EMS. Fibroblasts isolated from patients with EMS demonstrate elevated expression of TGF-b, along with other genes that code for extracellular matrix components. In fact, skin and fascia from patients with EMS demonstrate excessive deposition of collagen, fibronectin, and other extracellular matrix components.

In addition to the striking fibrosis of the integument, the perimysium, and the perineurium, fibrosis and inflammation of the blood vessels lead to occlusive microangiopathy. The occlusion of the blood vessels may lead to tissue ischemia, which may also contribute to the tissue injury seen in EMS.

Although the precise etiologic agent remains unknown, evidence suggests that either a chemical contaminant or a toxic metabolite of L-tryptophan is responsible for the inflammation seen in EMS (see Causes). Ultimately, the tissue injury in EMS appears to be related to a combination of factors: eosinophil-derived toxins, microangiopathy-related ischemia, fibrosis, and direct injury due to inflammatory mediators.

By applying the CDC case definition, 191 cases of EMS were retrospectively identified as pre-epidemic cases, that is, cases identified prior to July 1989.

Early epidemiological evidence linked EMS and microimpurities of L-tryptophan–containing dietary supplements. Reliance on a finite impurity from one manufacturer has been challenged as both unnecessary and insufficient to explain the etiology of EMS. [4] Excessive histamine activity has been postulated because it induces blood eosinophilia and myalgia. Correlations have been made between histamine degradation, eosinophilia, and this myopathy. [5]

It has been hypothesized that L-tryptophan and its metabolites may interact with the aryl-hydrocarbon-receptor, inducing Th17 cell differentiation. [6]

Drug-induced eosinophilia may be devastating, with manifestations including the EMS; prediction models of drug-induced eosinophilia are being developed. [7]

An important association between amino acid catabolism and immune regulation in cancer is augmented tryptophan catabolism using the kynurenine pathway, a metabolic route associated with a poor prognosis in melanoma. [8] Raman spectroscopy can deter tryptophan configurations in melanoma. [9]

Previous
Next:

Epidemiology

Frequency

United States

From October 30, 1989, to January 31, 1993, a total of 1,512 cases of EMS were reported. However, only 1,345 of those fulfilled the CDC's surveillance case definition for EMS. An overwhelming majority of the cases of EMS occurred in the United States.

International

Other countries reporting cases of EMS include Germany (100 cases), Canada (12 cases), and the United Kingdom (11 cases).

Race

A CDC study of 1,117 patients showed that 1,046 (94%) of patients were non-Hispanic white, 19 (2%) were Hispanic, 12 (1%) were black, and 40 (4%) were from other or unknown racial or ethnic groups.

Sex

Of the 1,117 subjects in the CDC study, 927 (83%) of patients were female.

Age

The CDC study of 1,117 patients showed that patients with EMS were aged 4-85 years, with a median age of 48 years.

Previous
Next:

Prognosis

In a few patients, eosinophilia and other clinical manifestations rapidly resolved after they discontinued their use of products containing L-tryptophan. However, improvement is generally slower. In many individuals, the disease appears to progress after they cease using products containing L-tryptophan.

In certain patients, progressive and potentially fatal ascending polyneuropathy can develop. This ascending neuropathy can lead to respiratory arrest, which is the leading cause of death in patients with EMS.

Myocardial infarction, cardiac arrhythmias, pulmonary hypertension, pneumonitis, thromboembolic phenomena, and cerebral vasculitis are other causes of morbidity and mortality.

From October 1989 to January 1993, a total of 1,512 cases of EMS were reported. Approximately one third of patients in these cases required hospitalization, and 35 deaths were recorded. [10]

Previous
Next:

Patient Education

For patient education resources, see the Muscle Disorders Center.

Previous